Thunderstorm Wind, Niagara
- When
- June 8, 7:52 PM EST
- Where
- Niagara County, 0.5 mi W of Lewiston Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 43.170, -79.040
Thunderstorms developed along lake breeze boundaries over parts of Niagara county. The thunderstorm winds downed trees and wires in and around Lewiston.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed along lake breeze boundaries over parts of Niagara county. The thunderstorm winds downed trees and wires in and around Lewiston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 8, 7:19 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 819 PM EDT SUN JUN 8 2008 .SYNOPSIS... A STRONG RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING UNSEASONABLY HOT AND HUMID WEATHER THROUGH EARLY THIS WEEK. A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND AGAIN MONDAY AFTERNOON AND EVENING WELL INLAND FROM THE LAKES. THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AS A COLD FRONT CROSSES THE REGION. THIS COLD FRONT WILL USHER IN A COOLER AIRMASS WITH TEMPERATURES RETURNING TO AVERAGE BY MIDWEEK WITH SUNNY AND PLEASANT WEATHER CONTINUING THROUGH THE END OF THE WEEK. && .NEAR TERM /THROUGH MONDAY/... AN ORGANIZED LINE OF CONVECTION FORMING ON THE NOSE OF A 40 KNOT LOW LEVEL JET WILL TRACK EAST ACROSS WESTERN NEW YORK...GENERALLY BETWEEN 0030 AND 02Z. EXPECT THE CONVECTION TO WEAKEN WITH THE LOSS OF DAYTIME HEATING...BUT WILL INDICATE LIKELY POPS AT LEAST THROUGH THE GENESEE VALLEY SINCE THE LINE WILL STILL BE INTERACTING WITH VERY WARM AND UNSTABLE AIR. WILL JUST INDICATE CHANCE POPS FOR NOW ACROSS THE EASTERN FINGER LAKES AND NORTH COUNTRY IN ANTICIPATION OF A WEAKENING TREND IN THE CONVECTION. UPSTREAM RADARS AND SURFACE OBSERVATIONS DO NOT SHOW ANY ORGANIZED PCPN FOLLOWING THE SQUALL LINE. THEREFORE...WILL INDICATE MAINLY DRY CONDITIONS A FEW HOURS AFTER IT MOVES EAST ACROSS THE AREA. THE RIDGE STRENGTHENS AND LIFTS NORTH AGAIN ON MONDAY...LEADING TO A VERY WARM DAY...SIMILAR TO LAST FRIDAY. 850 MB TEMPS NEAR 20C SHOULD SUPPORT L90S WITH ONLY SLIGHTLY COOLER M-U 80S DOWNWIND OF LAKES IN BUFFALO AND WATERTOWN AREAS. THE RIDGE SHOULD PROVIDE A CAP AS WELL SO ONLY MINIMAL CHANCE OF CONVECTION, BUT LAKE BREEZE BOUNDARIES OFF LAKE ERIE WILL PROVIDE ENOUGH CONVERGENCE FOR A LOW CHANCE OF THUNDERSTORMS INTERIOR AREAS PER NAM MODEL GRAPHICS. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... THE MAIN FEATURE OF INTEREST IN THE SHORT TERM PORTION OF THE FORECAST REVOLVES AROUND CONVECTIVE AND SEVERE WEATHER POTENTIAL ON TUESDAY. MONDAY NIGHT A STRONG RIDGE IN THE MID LEVELS WILL STILL BE ANCHORED ALONG THE EASTERN SEABOARD WITH VERY HIGH HEIGHTS EFFECTIVELY CAPPING THE ATMOSPHERE TO SURFACE BASED CONVECTION. THE ONLY POSSIBLE EXCEPTION MAY BE ACROSS THE EASTERN LAKE ONTARIO REGION WHICH MAY REMAIN CLOSE ENOUGH TO A RETREATING WARM FRONT AND A FEW WEAK MID LEVEL SHORTWAVES TO KEEP A LOW CHANCE OF A SHOWER OR THUNDERSTORM. ELSEWHERE...WILL CONTINUE WITH A DRY FORECAST GIVEN THE EXPECTED CONVECTIVE INHIBITION AND LACK OF FORCING. ON TUESDAY A SIGNIFICANT SHORTWAVE WILL EJECT OUT OF THE MEAN WESTERN CONUS TROUGH AND LIFT NORTHEASTWARD INTO THE CENTRAL GREAT LAKES BY 18Z TUE AND THEN INTO QUEBEC TUESDAY NIGHT. AN ASSOCIATED COLD FRONT WILL CROSS THE REGION LATE TUESDAY AFTERNOON OR TUESDAY EVENING. AHEAD OF THE FRONT...THE TYPICAL LAKE BREEZES WILL DEVELOP WITHIN THE BACKGROUND SOUTHWEST SYNOPTIC SCALE FLOW...THE MOST PROMINENT OF WHICH WILL PROBABLY BE THE SOUTHERN EDGE OF THE LAKE ERIE LAKE BREEZE. THE AIRMASS AHEAD OF THE COLD FRONT WILL BECOME VERY WARM...MOIST AND UNSTABLE DURING THE AFTERNOON. LATEST 09Z SREF DATA SHOWING A HIGH PROBABILITY OF SBCAPE IN EXCESS OF 1000J/KG. IN ADDITION... DEEP LAYER SHEAR WILL INCREASE DURING THE DAY WITH THE APPROACH OF A MID LEVEL SPEED MAX JUST AHEAD OF THE MID LEVEL SHORTWAVE. 09Z SREF DATA SHOWING A HIGH LIKELIHOOD OF 0-6KM SHEAR EXCEEDING 40 KNOTS BY LATE AFTERNOON. THE COMBINATION OF MODERATE INSTABILITY AND DEEP LAYER SHEAR WILL PRODUCE AN ENVIRONMENT FAVORABLE FOR ORGANIZED DEEP MOIST CONVECTION...SOME OF WHICH MAY BECOME SEVERE. AT THIS TIME RANGE THE MESOSCALE DETAILS ARE IMPOSSIBLE TO PREDICT...BUT THE SYNOPTIC SCALE PATTERN SUPPORTS A SEVERE WEATHER POTENTIAL DURING THE AFTERNOON AND EVENING...ESPECIALLY INLAND AWAY FROM THE STABILIZING AFFECTS OF THE LAKES. THE COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY EVENING WITH ANY REMAINING SHOWERS AND THUNDERSTORMS PUSHING EAST OF THE CWA BY MIDNIGHT. A SURFACE HIGH WILL THEN BUILD INTO THE GREAT LAKES ON WEDNESDAY WITH A RETURN TO SUNSHINE AND FAIR WEATHER. 850MB TEMPS COOL TO ABOUT +7C TO +9C ACROSS THE WEST AND AROUND +5C ACROSS THE NORTH COUNTRY. THE COOLER TEMPS ALOFT WILL BRING TEMPERATURES BACK TO NEAR AVERAGE WITH HIGHS IN THE 70S...EVEN SOME 60S ACROSS THE HIGHER TERRAIN EAST OF LAKE ONTARIO. && .LONG TERM /THURSDAY THROUGH SUNDAY/... THE LONGWAVE PATTERN ACROSS NOAM THROUGH THE LONG TERM PERIOD WILL CONTINUE TO BE A WARM SEASON VERSION OF A NEGATIVE PNA...WITH THE MEAN LONGWAVE TROUGH CENTERED OVER THE WEST WITH RIDGING IN THE EAST. AT THE START OF THE LONG TERM THERE WILL BE A BRIEF PERIOD OF HEIGHT FALLS SPREADING ACROSS NEW ENGLAND BRINGING A BRIEF BREAK IN THE MIDSUMMER WARMTH...HOWEVER HEIGHTS WILL QUICKLY RISE AGAIN BY THE END OF THE WEEK AND NEXT WEEKEND WITH TEMPERATURES WARMING TO ABOVE AVERAGE AGAIN. LOOKING AT THE DETAILS...A SHORTWAVE TROUGH WILL DIG INTO NEW ENGLAND ON THURSDAY WITH A CORRESPONDING COOL CANADIAN SURFACE HIGH BUILDING INTO THE GREAT LAKES AND NEW YORK STATE. THIS HIGH WILL BUILD ACROSS NEW ENGLAND THROUGH FRIDAY AND BRING A PERIOD OF FAIR WEATHER AND NEAR AVERAGE TEMPERATURES. BY NEXT WEEKEND MORE UNCERTAINTY BEGINS TO CREEP INTO THE FORECAST. THE 00Z ECMWF/GFS/CANADIAN GEM WOULD SUGGEST A MAINLY DRY PERIOD NEXT WEEKEND WITH MID/UPPER LEVEL RIDGING PERSISTING. THE 00Z GFS ENSEMBLES PAINT A DIFFERENT PICTURE WITH A SIGNIFICANT CLUSTER OF THE ENSEMBLE MEMBERS SHOWING A WEAK SURFACE COLD FRONT AND ASSOCIATED MID LEVEL SHORTWAVE MOVING SLOWLY THROUGH THE GREAT LAKES WITH ENOUGH AMPLITUDE TO SUPPORT A CHANCE OF PRECIP. PREVIOUS FORECAST HAD CHANCE POPS FOR SATURDAY...AND GIVEN SOME SUPPORT FROM THE GEFS ENSEMBLES WILL OPT TO MAINTAIN FORECAST CONTINUITY AND KEEP LOW CHANCE POPS FOR NEXT WEEKEND. WHILE THE POTENTIAL FOR PRECIP IS QUITE UNCERTAIN AT THIS TIME...THE EVOLUTION OF THE LONGWAVE PATTERN SUPPORTS A GOOD CHANCE OF TEMPERATURES RETURNING TO ABOVE AVERAGE BY NEXT WEEKEND. WILL AIM SEVERAL DEGREES ABOVE MOS GUIDANCE WITH HIGHS BACK INTO THE LOW 80S AWAY FROM THE LAKES. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... A SQUALL LINE...STRETCHING FROM GEORGIAN BAY TO CENTRAL LAKE ERIE EARLY THIS EVENING...WILL TRACK ACROSS WESTERN NEW YORK GENERALLY BETWEEN 01Z AND 02Z. THE LINE WILL LIKELY WEAKEN A BIT AS IT CONTINES TO TRACK EAST ACROSS LAKE ERIE...BUT STILL EXPECT SHOWERS AND SCATTERED THUNDERSTORMS TO IMPACT AT LEAST KBUF/KIAG AND KJHW DURING THIS PERIOD. CIGS AND VSBYS MAY BRIEFLY LOWER TO MVFR AND WINDS MAY GUST OVER 35 KNOTS. IF THE SQUALL MAINTAINS ITS INTEGRITY IT WILL REACH KROC AROUND 02Z AND KART AROUND 04Z. AFTER THE CONVECTION CLEARS THE AREA...EXPECT A RETURN TO VFR CONDITIONS. NOTE: THE WATERTOWN /KART/ OBSERVATION REMAINS OUT OF SERVICE. FOR NOW...WE HAVE ISSUED THE 00Z TERMINAL FORECAST WITH NIL AMENDMENTS AVAILABLE. OUTLOOK... MONDAY...VFR. TUESDAY...MVFR IN THUNDERSTORMS ASSOCIATED WITH A COLD FRONTAL PASSAGE. WEDNESDAY AND THURSDAY...VFR. && .MARINE... QUIET MARINE WEATHER WILL CONTINUE OVER THE NEXT 36 HOURS WITH WIND SPEEDS GENERALLY LESS THAN 15 KNOTS AND WAVES LESS THAN 2 FEET. ON TUESDAY A COLD FRONT WILL APPROACH THE EASTERN GREAT LAKES. AS THE LOW LEVEL PRESSURE GRADIENT INCREASES AHEAD OF THIS FRONT SOUTHWEST WINDS WILL INCREASE INTO THE 15 TO 20 KNOT RANGE. WAVES WILL INCREASE INTO THE 2 TO 4 FOOT RANGE AND MAY APPROACH SMALL CRAFT ADVISORY CRITERIA...ESPECIALLY ON LAKE ERIE WHERE THE FETCH WILL BE MAXIMIZED WITH A SOUTHWEST FLOW. FOLLOWING THE COLD FRONTAL PASSAGE TUESDAY NIGHT A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE EASTERN GREAT LAKES WITH ANOTHER EXTENDED PERIOD OF QUIET MARINE WEATHER WEDNESDAY THROUGH FRIDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...HITCHCOCK NEAR TERM...APB/TJP SHORT TERM...HITCHCOCK LONG TERM...HITCHCOCK AVIATION...TJP MARINE...HITCHCOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 433 PM EDT SUN JUN 8 2008 NYZ001>008-010>014-019>021-085-092045- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 433 PM EDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. LOCALLY DAMAGING WIND GUSTS AND POSSIBLY SEVERE HAIL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-092045- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 433 PM EDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. LOCALLY DAMAGING WIND GUSTS AND POSSIBLY SEVERE HAIL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF TMA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 448 PM EDT SUN JUN 8 2008 NYZ004>006-082145- CAYUGA NY-OSWEGO NY-WAYNE NY- 448 PM EDT SUN JUN 8 2008 ...STRONG THUNDERSTORM MOVING INTO THE SOUTHEAST LAKE ONTARIO REGION... * AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 18 MILES WEST OF FULTON...AND MOVING EAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... RED CREEK AT 455 PM EDT... HANNIBAL AT 505 PM EDT... IRA AT 510 PM EDT... PHOENIX AT 535 PM EDT... SAND RIDGE AT 540 PM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY THIS STORM MAY STILL BECOME SEVERE. REMAIN ALERT TO NOAA WEATHER RADIO OR ANOTHER MEDIA OUTLET FOR FURTHER UPDATES AND POSSIBLE WARNINGS. HITCHCOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 803 PM EDT SUN JUN 8 2008 NYZ019-090100- CHAUTAUQUA NY- 803 PM EDT SUN JUN 8 2008 ...LINE OF STRONG THUNDERSTORMS MOVING INTO CHAUTAUQUA COUNTY... * AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 55 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF DUNKIRK TO WESTFIELD TO 18 MILES SOUTHWEST OF FINDLEY LAKE...AND MOVING EAST AT 60 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... FRENCH CREEK AT 810 PM EDT... STOCKTON AT 815 PM EDT... CLYMER AT 820 PM EDT... GERRY AT 825 PM EDT... ELLINGTON AT 830 PM EDT... JAMESTOWN AT 835 PM EDT... THE STRONG WINDS HAVE MOVED WELL OUT AHEAD OF THIS LINE OF STORMS. DO NOT WAIT FOR THE SOUND OF THUNDER OR THE SIGHT OF LIGHTNING TO SEEK SHELTER. THESE STORMS STILL HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER MEDIA SOURCE FOR UPDATES AND POSSIBLE WARNINGS. HITCHCOCK
The Buffalo radar (KBUF), 35 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121653, 121654.